Oklahoma, 2001

Flash Flooding and Hail in Oklahoma, May 17 to 18, 2001

May 17 to 18, 2001 · NWS OUN · 74 events in 27 counties and zones

Isolated severe thunderstorms developed first across north central Oklahoma on the afternoon of the 17th, then by evening thunderstorms moved out of the Texas panhandle and formed into a severe line of thunderstorms and moved east overnight. Widespread damage was sustained to southern Oklahoma, south of Interstate 40.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$227,000
Crop damage
None recorded
Events
74

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated severe thunderstorms developed first across north central Oklahoma on the afternoon of the 17th, then by evening thunderstorms moved out of the Texas panhandle and formed into a severe line of thunderstorms and moved east overnight. Widespread damage was sustained to southern Oklahoma, south of Interstate 40.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 17, 10:05 AM CST, 3 hours earlier.

Area forecast discussion, May 17, 10:05 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1105 AM CDT THU MAY 17 2001

15Z SURFACE ANALYSIS SHOWS COLD FRONT RUNNING ROUGHLY FROM NE KANSAS
SOUTHWEST INTO THE OKLAHOMA AND TEXAS PANHANDLES WITH PRE-FRONTAL/
OUTFLOW BOUNDARY EXTENDING FROM ALFALFA COUNTY SOUTHWEST INTO NORTH
TEXAS ZONES.  ELEVATED CONVECTION IN NORTHERN TEXAS PANHANDLE HAS
BEEN ON THE DECREASING THE LAST HOUR OR SO WITH DEBRIS CLOUDS MOVING
INTO NORTHWEST OK.  MORNING SUN HAS PROVIDED ENOUGH MIXING/LIFT TO
PRODUCE STRATUS AHEAD OF SURFACE BOUNDARY.

BIG QUESTION THIS AFTERNOON AND EARLY EVENING IS POTENTIAL FOR
STRONG TO SEVERE STORMS.  ALONG AND JUST AHEAD OF BOUNDARY...ETA
FORECAST SBCAPE VALUES IN THE 25-35K RANGE.  FAIRLY STRONG CAP IN
PLACE THIS MORNING PER OUN SOUNDING WITH STEEP LAPSE RATES ABOVE
INVERSION. ENOUGH CONVERGENCE ALONG BOUNDARY THIS AFTERNOON EARLY
EVENING MAY BE ENOUGH FOR ISOLATED TO MAYBE WIDELY SCATTERED
CONVECTION WHICH WILL LIKELY BECOME QUICKLY SEVERE WITH LARGE HAIL
THE MAIN THREAT.  THINK BETTER CHANCE WILL BE LATER THIS EVENING AND
OVERNIGHT WITH SHORTWAVE NEAR UTAH ALONG WITH CONTINUED COOLING IN
LOWER LAYERS.

WILL LIKELY ADJUtST TEMPS DOWN A LITTLE SOUTHWEST AND SOUTHEAST...
OTHERWISE CURRENT ZONES LOOK OK.  MAY ALSO HAVE TO ADJUST AFTERNOON
SKY CONDITION ACROSS SOUTHEAST ZONES.

.OUN...
OK...NONE.
TX...NONE.

6

In the hours before

Special weather statement, May 17, 12:00 PM CST, 1 hour 5 minutes before
OKZ004>048-050>052-TXZ083>090-172030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT THU MAY 17 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
WESTERN...CENTRAL AND SOUTHEAST OKLAHOMA...AND WESTERN NORTH TEXAS.
THE PRIMARY RISK IS LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT WILL MOVE SLOWLY ACROSS NORTHWEST AND WEST
CENTRAL OKLAHOMA THIS AFTERNOON PROVIDING A FOCUS FOR STORM
DEVELOPMENT THIS AFTERNOON AND EARLY EVENING.  AHEAD OF THE COLD
FRONT...TEMPERATURES WILL WARM INTO THE 80S WITH LOW 90S ACROSS
WESTERN NORTH TEXAS.  THIS COMBINED WITH DEWPOINTS IN THE MID 60S TO
LOWER 70S WILL CREATE A MODERATELY UNSTABLE ATMOSPHERE.  A WEAK
MID-LEVEL FEATURE WILL MOVE WEST TO EAST ACROSS OKLAHOMA TONIGHT
HELPING TO DRIVE THE FRONT ACROSS CENTRAL AND SOUTHERN SECTIONS BY
FRIDAY MORNING. IN ADDITION TO THE HAIL THREAT, HEAVY RAINFALL IS
ALSO POSSIBLE.

EMERGENCY MANAGRERS SHOULD PREPARE FOR SPOTTER ACTIVATION THIS
AFTERNOON IN NORTHERN AND WESTERN OKLAHOMA AND THIS EVENING AND
OVERNIGHT IN AREAS TO THE SOUTH AND EAST...INCLUDING WESTERN NORTH
TEXAS.

6

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

57 thunderstorm wind, 13 hail, 2 lightning, 2 flash flood. Local standard time, as filed.

Hail, Blaine

When
May 17, 1:05 PM CST
Where
Blaine County, Longdale
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Hail, Garfield

When
May 17, 2:30 PM CST
Where
Garfield County, 2 mi N of Hillsdale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.133, -98.550

Hail, Grant

When
May 17, 2:30 PM CST
Where
Grant County, 5 mi S of Nash
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.600, -97.983

Hail, Grant

When
May 17, 2:50 PM CST
Where
Grant County, Pond Creek
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.600, -98.050

Lightning, Kay

When
May 17, 3:00 PM CST
Where
Kay County, Ponca City
Injuries
3 direct, 0 indirect
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
35.300, -99.650

Two 911 dispatchers and a civilian were struck by lightning. A house was also struck by lightning causing a large fire.

Hail, Beckham

When
May 17, 7:40 PM CST
Where
Beckham County, Sayre
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.300, -99.700

Hail, Beckham

When
May 17, 7:42 PM CST
Where
Beckham County, 3 mi W of Sayre
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.383, -96.133

Hail, Beckham

When
May 17, 7:43 PM CST
Where
Beckham County, 3 mi W of Sayre
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
34.800, -96.317

Hail, Beckham

When
May 17, 8:05 PM CST
Where
Beckham County, 2 mi S of Sayre
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.667, -97.800

Thunderstorm Wind, Kingfisher

When
May 17, 10:41 PM CST
Where
Kingfisher County, 2 mi NE of Kingfisher
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
35.267, -99.650

Four or five power poles were snapped.

Hail, Jackson

When
May 17, 11:21 PM CST
Where
Jackson County, 3 mi W of Eldorado
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.867, -97.900

Hail, Jackson

When
May 17, 11:28 PM CST
Where
Jackson County, Eldorado
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.467, -99.700

Thunderstorm Wind, Harmon

When
May 18, 12:05 AM CST
Where
Harmon County, 3 mi W of Gould
Measured
55 kt (63 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.983, -99.050

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Harmon

When
May 18, 12:10 AM CST
Where
Harmon County, 3 mi W of Gould
Measured
62 kt (71 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.633, -99.333

Wind was measured by Oklahoma Mesonet.

Thunderstorm Wind, Kiowa

When
May 18, 12:30 AM CST
Where
Kiowa County, 4 mi SE of Hobart
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.517, -97.750

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Kiowa

When
May 18, 12:35 AM CST
Where
Kiowa County, 4 mi SE of Hobart
Measured
64 kt (74 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.667, -99.833

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Jackson

When
May 18, 12:38 AM CST
Where
Jackson County, Altus Afb
Measured
84 kt (97 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.667, -99.583

Thunderstorm Wind, Jackson

When
May 18, 12:40 AM CST
Where
Jackson County, Altus
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
34.467, -99.650

Thunderstorm Wind, Kiowa

When
May 18, 12:40 AM CST
Where
Kiowa County, 4 mi SE of Hobart
Measured
59 kt (68 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.667, -99.833

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Jackson

When
May 18, 12:42 AM CST
Where
Jackson County, Duke
Reported by
EMERGENCY MANAGER
Coordinates
35.300, -99.700

An automobile was blown off the road.

Thunderstorm Wind, Caddo

When
May 18, 12:50 AM CST
Where
Caddo County, 7 mi W of Hinton
Measured
57 kt (66 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.983, -99.050

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Tillman

When
May 18, 12:55 AM CST
Where
Tillman County, Frederick
Measured
63 kt (72 mph)
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
34.983, -99.050

A church steeple was blown off.

Thunderstorm Wind, Tillman

When
May 18, 12:55 AM CST
Where
Tillman County, 4 mi S of Tipton
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.383, -99.017

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Harmon

When
May 18, 12:55 AM CST
Where
Harmon County, 3 mi W of Gould
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Kiowa

When
May 18, 1:00 AM CST
Where
Kiowa County, 4 mi SE of Hobart
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.467, -98.467

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Tillman

When
May 18, 1:04 AM CST
Where
Tillman County, Frederick
Measured
73 kt (84 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.450, -99.133

Numerous power poles were downed.

Thunderstorm Wind, Caddo

When
May 18, 1:05 AM CST
Where
Caddo County, 4 mi NNW of Ft Cobb
Measured
57 kt (66 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.383, -99.017

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Comanche

When
May 18, 1:10 AM CST
Where
Comanche County, 3 mi W of Medicine Park
Measured
62 kt (71 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.983, -99.050

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Caddo

When
May 18, 1:10 AM CST
Where
Caddo County, 4 mi NNW of Ft Cobb
Measured
53 kt (61 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.733, -98.550

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Comanche

When
May 18, 1:15 AM CST
Where
Comanche County, 3 mi W of Medicine Park
Measured
63 kt (72 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.150, -98.467

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Comanche

When
May 18, 1:20 AM CST
Where
Comanche County, 2 mi NW of Cache
Measured
61 kt (70 mph)
Reported by
AMATEUR RADIO
Coordinates
34.650, -99.267

Thunderstorm Wind, Tillman

When
May 18, 1:20 AM CST
Where
Tillman County, 3 mi W of Grandfield
Measured
58 kt (67 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.150, -98.467

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Comanche

When
May 18, 1:25 AM CST
Where
Comanche County, 3 mi W of Medicine Park
Measured
55 kt (63 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.733, -98.550

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Comanche

When
May 18, 1:31 AM CST
Where
Comanche County, Lawton
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
34.650, -98.633

Thunderstorm Wind, Cotton

When
May 18, 1:35 AM CST
Where
Cotton County, 1 mi NW of Walters
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.233, -98.733

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Caddo

When
May 18, 1:38 AM CST
Where
Caddo County, Apache
Property damage
$500
Reported by
AMATEUR RADIO
Coordinates
34.617, -98.400

Power lines were downed.

Thunderstorm Wind, Cotton

When
May 18, 1:40 AM CST
Where
Cotton County, 1 mi NW of Walters
Measured
56 kt (64 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.733, -98.550

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Cotton

When
May 18, 1:45 AM CST
Where
Cotton County, 1 mi NW of Walters
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.367, -98.317

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Cotton

When
May 18, 1:50 AM CST
Where
Cotton County, 1 mi NW of Walters
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.883, -98.367

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Comanche

When
May 18, 1:52 AM CST
Where
Comanche County, Lawton
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
34.367, -98.317

Thunderstorm Wind, Cotton

When
May 18, 1:55 AM CST
Where
Cotton County, 1 mi NW of Walters
Measured
53 kt (61 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.617, -98.400

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Grady

When
May 18, 2:00 AM CST
Where
Grady County, 2 mi NNW of Ninnekah
Measured
57 kt (66 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.100, -97.900

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Jefferson

When
May 18, 2:05 AM CST
Where
Jefferson County, 1 mi ENE of Waurika
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.983, -97.933

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, McClain

When
May 18, 2:05 AM CST
Where
McClain County, Dibble
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
34.667, -99.833

One mobile home and five barns were destroyed. Another mobile home was damaged, and trees were downed.

Thunderstorm Wind, McClain

When
May 18, 2:05 AM CST
Where
McClain County, Purcell
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
35.333, -97.500

The front end of the Hope Hardware Store was blown off.

Thunderstorm Wind, Kingfisher

When
May 18, 2:08 AM CST
Where
Kingfisher County, Hennessey
Property damage
$10
Reported by
AMATEUR RADIO
Coordinates
34.367, -98.317

Tree limbs were downed.

Thunderstorm Wind, Oklahoma

When
May 18, 2:08 AM CST
Where
Oklahoma County, Oklahoma City
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -98.317

Wind was estimated near Interstate 40 and Rockwell.

Thunderstorm Wind, Stephens

When
May 18, 2:08 AM CST
Where
Stephens County, Duncan
Property damage
$500
Reported by
AMATEUR RADIO
Coordinates
35.483, -97.533

Power lines were downed.

Thunderstorm Wind, Cleveland

When
May 18, 2:15 AM CST
Where
Cleveland County, Moore
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

A greenhouse was destroyed at Walmart.

Thunderstorm Wind, Stephens

When
May 18, 2:20 AM CST
Where
Stephens County, 7 mi NW of Velma
Measured
58 kt (67 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.167, -97.983

Wind was measured by Oklahoma mesonet.

Hail, Cleveland

When
May 18, 2:24 AM CST
Where
Cleveland County, Norman
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.517, -97.750

Thunderstorm Wind, Cleveland

When
May 18, 2:24 AM CST
Where
Cleveland County, Norman
Measured
52 kt (60 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -97.450

Thunderstorm Wind, Oklahoma

When
May 18, 2:25 AM CST
Where
Oklahoma County, Oklahoma City
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.217, -97.450

Thunderstorm Wind, Cleveland

When
May 18, 2:25 AM CST
Where
Cleveland County, Norman
Property damage
$35,000
Reported by
GENERAL PUBLIC
Coordinates
35.483, -97.533

Major roof damage was sustained to Tinker Credit Union. Rain then damaged electrical equipment inside.

Thunderstorm Wind, Oklahoma

When
May 18, 2:28 AM CST
Where
Oklahoma County, Oklahoma City
Measured
67 kt (77 mph)
Reported by
BROADCAST MEDIA
Coordinates
34.517, -97.950

Wind was measured at Bricktown Ballpark.

Hail, Cleveland

When
May 18, 2:30 AM CST
Where
Cleveland County, 7 mi E of Norman
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.417, -97.383

Thunderstorm Wind, Cleveland

When
May 18, 2:30 AM CST
Where
Cleveland County, Moore
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
35.217, -97.450

Large trees were downed on the south side of Moore.

Thunderstorm Wind, Stephens

When
May 18, 2:30 AM CST
Where
Stephens County, 7 mi NW of Velma
Measured
55 kt (63 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.367, -98.317

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Cleveland

When
May 18, 2:30 AM CST
Where
Cleveland County, Lexington
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.517, -97.750

Numerous trees and power lines were downed.

Thunderstorm Wind, Stephens

When
May 18, 2:35 AM CST
Where
Stephens County, 7 mi NW of Velma
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.333, -97.500

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Oklahoma

When
May 18, 2:37 AM CST
Where
Oklahoma County, Tinker Afb
Measured
66 kt (76 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.483, -97.533

Thunderstorm Wind, Stephens

When
May 18, 2:45 AM CST
Where
Stephens County, 7 mi NW of Velma
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.033, -97.633

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Carter

When
May 18, 2:45 AM CST
Where
Carter County, Lone Grove
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
34.517, -97.750

A house and barn were damaged on the west side of Lone Grove.

Thunderstorm Wind, Carter

When
May 18, 2:52 AM CST
Where
Carter County, Ardmore
Measured
56 kt (64 mph)
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
35.217, -97.333

Metal roof at Days Inn was damaged.

Flash Flood, Kingfisher

When
May 18, 3:00 AM CST
Where
Kingfisher County, Hennessey
Reported by
EMERGENCY MANAGER
Coordinates
35.017, -97.333

Street flooding was reported.

Flash Flood, Kingfisher

When
May 18, 3:00 AM CST
Where
Kingfisher County, Kingfisher
Reported by
EMERGENCY MANAGER
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Approximately one foot of water covered many streets.

Thunderstorm Wind, Murray

When
May 18, 3:05 AM CST
Where
Murray County, 4 mi NNE of Sulphur
Measured
57 kt (66 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.183, -97.133

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Pottawatomie

When
May 18, 3:05 AM CST
Where
Pottawatomie County, Shawnee
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.167, -97.267

A few trees were downed.

Thunderstorm Wind, Lincoln

When
May 18, 3:13 AM CST
Where
Lincoln County, 5 mi E of Meeker
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
35.333, -96.917

A mobile home was moved approximately four feet and damaged.

Lightning, Pontotoc

When
May 18, 3:38 AM CST
Where
Pontotoc County, Byng
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
35.017, -97.367

Lightning struck an oil storage tank which exploded and destroyed two additional oil storage tanks, a treater, a salt water tank, and a 250-gallon propane tank.

Thunderstorm Wind, Coal

When
May 18, 4:05 AM CST
Where
Coal County, Lehigh
Measured
52 kt (60 mph)
Property damage
$10
Reported by
EMERGENCY MANAGER
Coordinates
34.567, -96.933

Tree limbs were downed.

Thunderstorm Wind, Atoka

When
May 18, 4:08 AM CST
Where
Atoka County, Atoka
Measured
52 kt (60 mph)
Property damage
$10
Reported by
EMERGENCY MANAGER
Coordinates
34.467, -96.217

Tree limbs were downed.

Hail, Hughes

When
May 18, 4:10 AM CST
Where
Hughes County, 3 mi E of Citra
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.500, -96.817

Thunderstorm Wind, Hughes

When
May 18, 4:10 AM CST
Where
Hughes County, 3 mi E of Citra
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
34.800, -96.317

Trees were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248582, 5248583, 5248584, 5248585, 5248815, 5248814, 5248696, 5248813, 5248586, 5248587, 5248588, 5248589, 5248593, 5248591, 5248711, 5248592, 5248698, 5248590, 5248594, 5248697, 5248712, 5248595, 5248596, 5248805, 5248713, 5248597, 5248598, 5248796, 5248797, 5248599, 5248699, 5248798, 5248600, 5248700, 5248799, 5248701, 5248601, 5248800, 5248702, 5248703, and more.